A Case of Autoimmune Hepatitis and Bisphosphonate-Related Osteonecrosis of the Jawde Boer Y.S.a · Bouma G.a · Wattjes M.P.b · Lips P.c · Mulder C.J.J.a · van Nieuwkerk C.M.J.a
Departments of aGastroenterology and Hepatology, bRadiology and cEndocrinology, VU University Medical Center, Amsterdam, The Netherlands
Autoimmune hepatitis (AIH) is a chronic inflammatory liver disease of unknown aetiology usually requiring long-term immunosuppressive therapy. We present the case of an AIH patient who received long-term corticosteroids and azathioprine. As treatment for concomitant osteoporosis she was also treated with potent intravenous bisphosphonate (BP). This treatment was complicated by the development of BP-related osteonecrosis of the jaw (BRONJ). BRONJ is an uncommon complication of BP treatment regimes that occurs at increased frequency in the presence of other risk factors, including chronic inflammatory conditions. Our patient suffered from a severe and complicated clinical course of BRONJ which, despite adequate therapy, resulted in death of the patient. Here we discuss the risk factors for the development and clinical course of BRONJ in AIH and the implications for management of these patients.
© 2012 S. Karger AG, Basel
Article / Publication Details
Open Access License / Drug Dosage
Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.